Certain types of prescription drugs can affect your hair adversely. Many problems with perms (permanent waves) chemical straightening or coloring not working as they should can be related back to the medication the person is taking. However the most radical and dramatic effect of prescription medication on the hair is that of hair loss. Loosing your hair is dramatic at the best of times but especially when related to medication as the resulting hairloss can be very sudden.
Treatment with cancer chemotherapy is well known to be associated with hair loss. Medication-related hair loss is not fully understood, but thought to be due to a disruption of the normal anagen/telogen phases of hair growth. The hair loss may be reversible when the medication is discontinued. One research study evaluated the reasons and rates of removal of subdermal levonorgestrel implants (Norplant) a medication used for contraception. Among those desiring removal, hair loss was cited as the reason 13.6% of the time. Medication-induced hair loss is an occasional side effect of antidepressants and other psychoactive drugs. In these cases stopping the medication usually results in regrowth of the lost hair. Other medications that have been implicated by some in hair loss include cholesterol lowering medication, oral contraceptives and blood thinners.
Testosterone replacement at appropriate levels is rarely associated with hair loss, but may be a factor in some susceptible women. Women who experience this problem, but desire to use testosterone replacement because it enhances their quality of life may find that taking spironolactone while on testosterone replacement prevents the problem.
Visitors to this page also went to:
Medical hair loss
Other medically related hair issues
Diet other ways it affects your hair
Growing your hair
Looks for fine hair
Dry damaged hair
Hair cuts to suit your face
Blow dry and styling hair for volume
Peroxide, ammonia etc should we use them
Perming your hair
Colouring methods for hair